Alert archive / Colorado / Winter Storm Watches in 2016

Winter Storm Watch 10, NWS Pueblo, CO

May 25, 2016El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this winter storm watch at May 25, 2016, 4:03 AM MDT for El Paso County, Teller County, Colorado. It took effect at May 26, 2016, 3:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 25, 2016, 4:03 AM MDT (10:03 UTC)
In effect from
May 26, 2016, 3:00 PM MDT
Expired
May 25, 2016, 8:56 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS45 KPUB 251003
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
403 AM MDT WED MAY 25 2016

COZ082-251815-
/O.NEW.KPUB.WS.A.0010.160526T2100Z-160528T0000Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
403 AM MDT WED MAY 25 2016

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
AFTERNOON. 

* LOCATION...PIKES PEAK ABOVE 11000 FEET

* CAUSE AND TIMING...AN UPPER LEVEL LOW WILL TRACK OVER THE REGION
  THURSDAY AND FRIDAY. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW
  ON TOP OF PIKES PEAK.

* SNOW ACCUMULATION...8 TO 18 INCHES. THE HEAVIEST ACCUMULATIONS
  WILL OCCUR ON THE TOP OF THE MOUNTAIN...AND ON THE NORTH AND
  EAST SLOPES.

* IMPACT...HEAVY WET SNOW IS LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

HODANISH

$$
3 follow-up statements
012 
WWUS45 KPUB 251742
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT WED MAY 25 2016

COZ082-260300-
/O.CON.KPUB.WS.A.0010.160526T2100Z-160528T0000Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
1142 AM MDT WED MAY 25 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* LOCATION...PIKES PEAK ABOVE 11000 FEET

* CAUSE AND TIMING...A SPRING STORM SYSTEM WILL TRACK OVER THE REGION
  THURSDAY AND FRIDAY. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW
  ON TOP OF PIKES PEAK.

* SNOW ACCUMULATION...8 TO 18 INCHES WITH THE HEAVIEST AMOUNTS ON
  TOP OF THE MOUNTAIN AND ON NORTH THROUGH EAST FACING SLOPES.

* IMPACT...HEAVY...WET SNOW WILL POSE A HAZARD TO TRAVELERS...
  HIKERS...CAMPERS AND ALL OTHER OUTDOOR ENTHUSIASTS VENTURING TO
  THE SUMMIT OF PIKES PEAK. HEAVY...WET SNOW CAN GREATLY REDUCE
  MOBILITY. TRAVEL BY CAR...OR ON FOOT...MAY BECOME DIFFICULT IF
  NOT IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
HEAVY...WET SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE
LATEST FORECASTS.

&&

$$
422 
WWUS45 KPUB 260055
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT WED MAY 25 2016

COZ082-261100-
/O.CON.KPUB.WS.A.0010.160526T2100Z-160528T0000Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
655 PM MDT WED MAY 25 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY AFTERNOON...

* LOCATION...PIKES PEAK ABOVE 11000 FEET

* CAUSE AND TIMING...A SPRING STORM SYSTEM WILL TRACK OVER THE 
  REGION THURSDAY AND FRIDAY. TEMPERATURES WILL BE COLD ENOUGH 
  FOR SNOW ON TOP OF PIKES PEAK. 

* SNOW ACCUMULATION...8 TO 18 INCHES WITH THE HEAVIEST AMOUNTS 
  ON TOP OF THE MOUNTAIN AND ON NORTH THROUGH EAST FACING 
  SLOPES. 

* IMPACT...HEAVY...WET SNOW WILL POSE A HAZARD TO TRAVELERS... 
  HIKERS...CAMPERS AND ALL OTHER OUTDOOR ENTHUSIASTS VENTURING 
  TO THE SUMMIT OF PIKES PEAK. HEAVY...WET SNOW CAN GREATLY 
  REDUCE MOBILITY. TRAVEL BY CAR...OR ON FOOT...MAY BECOME 
  DIFFICULT IF NOT IMPOSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR
SIGNIFICANT HEAVY...WET SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO
MONITOR THE LATEST FORECASTS.

&&

$$
105 
WWUS45 KPUB 260256
WSWPUB

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE PUEBLO CO
856 PM MDT WED MAY 25 2016

COZ082-261100-
/O.UPG.KPUB.WS.A.0010.160526T2100Z-160528T0000Z/
/O.NEW.KPUB.WS.W.0009.160526T2100Z-160528T0000Z/
PIKES PEAK ABOVE 11000 FT-
INCLUDING...PIKES PEAK
856 PM MDT WED MAY 25 2016

...WINTER STORM WARNING IN EFFECT FROM 3 PM THURSDAY TO 6 PM MDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 PM THURSDAY TO
6 PM MDT FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATION...PIKES PEAK ABOVE 11000 FEET

* CAUSE AND TIMING...A SPRING STORM SYSTEM WILL TRACK OVER THE 
  REGION THURSDAY AND FRIDAY. TEMPERATURES WILL BE COLD ENOUGH 
  FOR SNOW ON TOP OF PIKES PEAK. 

* SNOW ACCUMULATION...8 TO 18 INCHES WITH THE HEAVIEST AMOUNTS 
  ON TOP OF THE MOUNTAIN AND ON NORTH THROUGH EAST FACING 
  SLOPES. 

* WIND...NORTH WINDS 10 TO 15 MPH WITH GUSTS UP TO 45 MPH.

* IMPACT...HEAVY...WET SNOW WILL POSE A HAZARD TO TRAVELERS... 
  HIKERS...CAMPERS AND ALL OTHER OUTDOOR ENTHUSIASTS VENTURING 
  TO THE SUMMIT OF PIKES PEAK. HEAVY...WET SNOW CAN GREATLY 
  REDUCE MOBILITY. TRAVEL BY CAR...OR ON FOOT...MAY BECOME 
  DIFFICULT IF NOT IMPOSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at May 24, 11:33 PM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 24, 11:33 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1133 PM MDT TUE MAY 24 2016

.UPDATE...
Issued at 807 PM MDT Tue May 24 2016

Quick update to remove remaining pops from across the CWA.
Incorporated latest obs and satellite data. Moore

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 343 PM MDT Tue May 24 2016

...Isolated storms mainly north and east of southern Colorado...

The interaction of southeast winds feeding into the Denver Cyclone
and an upper level disturbance will trigger the main show this
afternoon. Southern Colorado will generally be too far south for
much action. Still some threat of isolated storms, possibly severe,
over the far eastern plains into early evening.  Also, maybe an
isolated storm or two over the central mountains or Pikes Peak
Region.  The primary threats from any of these storms will be
lightning and wind gusts to around 50 mph.  However, there is the
small possibility of a severe storm over the far southeast plains,
primarily Kiowa, Bent or Prowers Counties.  If a storm manages to
gain enough strength out that way, 1 inch diameter hail and wind
gusts to 60 mph will be possibilities.

Things should wind down pretty quickly after sunset this evening.
Wednesday looks mostly sunny and warm with little chance for
precipitation across the area.  Afternoon highs should be near
average over the west and about 5 or so degrees above average
over the east.

The combination of gusty winds and low humidities will make for
critical fire weather conditions Wednesday afternoon but with the
greenup underway, no fire weather highlights at this time.
Regardless, caution is advised.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 343 PM MDT Tue May 24 2016

Primary meteorological issues for the CWA continue to be
temperatures, POPS/QPF amounts and the potential for strong to
severe thunderstorms at times.

Relatively dry southwesterly upper flow is expected to continue
over the forecast district into Wednesday evening with a more
active active meteorological pattern then expected to develop.

A closed upper low, located over west-central Arizona at 06Z
Thursday is projected to enter the 4-Corners region by 18Z
Thursday and then move across southern Colorado Friday, before
shifting east of the forecast district Friday night. In addition,
northerly to northeasterly surface surges are expected to move
across the area during the late week period.

Increased precipitation chances are expected from Thursday into
Friday in combination with the potential for strong to potentially
severe thunderstorms at times. Also, locally heavy rainfall will
also be possible during this time-frame. In addition, even some
higher terrain accumulating snow is anticipated, primarily from
later Thursday into Friday.

It still appears that a return to somewhat drier and warmer
conditions with generally isolated to scattered showers and
thunderstorms at times should be noted over many locations from
Memorial Day weekend into early next week as zonal to
southwesterly upper flow combines with the daily orographic
heating cycle, available atmospheric moisture and generally weak
upper disturbances at times. In addition, the potential for some
strong to potentially severe thunderstorms will be possible during
this time-frame, favoring eastern portions of the forecast
district.

Coolest temperatures during the longer term should be noted from
Thursday into Friday night, while warmest conditions should
prevail from Sunday into next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM MDT Tue May 24 2016

VFR conditions and dry weather can be expected at the terminal
forecast sites thru the next 24 hrs. breezy southerly winds are
expected wed afternoon.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MOORE
AVIATION...28
Hazardous weather outlook, May 24, 7:41 PM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT TUE MAY 24 2016

COZ058>089-093>099-251445-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
741 PM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS WEDNESDAY.
THE PRIMARY THREAT WILL BE LIGHTNING.

ON THURSDAY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
THE PLAINS. AT THIS TIME...THE BEST CHANCE FOR SEVERE WEATHER
LOOKS TO BE NORTH OF HIGHWAY 50. LARGE HAIL...DAMAGING WINDS AND
AN ISOLATED TORNADO MAY OCCUR. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE. THE POTENTIAL FOR FLASH FLOODING ON BURN SCARS WILL NEED
TO BE MONITORED.

FRIDAY...THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA. PRIMARY
STORM THREATS WILL BE LIGHTNING...SMALL HAIL AND WIND GUSTS TO
AROUND 50 MPH.

FOR THE MEMORIAL DAY WEEKEND...MAINLY ISOLATED THUNDERSTORMS ARE
EXPECTED. ONE OR TWO STORMS COULD BECOME SEVERE...MAINLY ALONG
THE KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

28/27

Nearby

Winter Storm Watches in Colorado, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.